Alert archive / Iowa / High Wind Watches in 2026
High Wind Watch 1, NWS Des Moines, IA
NWS Des Moines, IA issued this high wind watch at Mar 11, 2026, 11:23 AM CDT for 27 counties in Iowa. It took effect at Mar 12, 2026, 10:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 11, 2026, 11:23 AM CDT (16:23 UTC)
- In effect from
- Mar 12, 2026, 10:00 PM CDT
- Expired
- Mar 11, 2026, 9:33 PM CDT
- In force
- Issued by
- NWS Des Moines, IA
All 27 counties
Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -125 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this high wind watch went out at Mar 11, 6:47 AM CDT, 4 hours 36 minutes earlier. Its key messages:
- Elevated fire weather conditions today followed by critical fire weather conditions Thursday. Both days featuring gusty winds and dry conditions.
- Windy conditions continue--and worsen--Thursday night into early Friday, especially across northern Iowa. Wind gusts over 50mph likely.
- Monitoring a wintry system this weekend that will bring travel impacts to the region.
Area forecast discussion, Mar 11, 6:47 AM CDT, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 647 AM CDT Wed Mar 11 2026 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Elevated fire weather conditions today followed by critical fire weather conditions Thursday. Both days featuring gusty winds and dry conditions. - Windy conditions continue--and worsen--Thursday night into early Friday, especially across northern Iowa. Wind gusts over 50mph likely. - Monitoring a wintry system this weekend that will bring travel impacts to the region. && .SHORT TERM /THROUGH THURSDAY NIGHT/... Issued at 345 AM CDT Wed Mar 11 2026 As rain and storms pushed to the east overnight, a broad band of snow from a northern stream synoptic shortwave began to enter Iowa from the northwest. This round of snow is primarily fueled by Pacific moisture and will yield low-end snowfall amounts for this reason. Places like Estherville could see amounts over an inch, but most of the area will remain under that value, owed also to the soil temperatures being near 40 degrees. Subsidence, CAA, and a tight pressure gradient will lead to a breezy and cool Wednesday. 30mph gusts will be common throughout the day. Elevated fire weather concerns exist in the west due in part by a surface high advecting in dry air. An upper-level jet will traverse the northwest flow across the northern CONUS and make the region susceptible to more waves through this weekend. The next of note will deepen quickly and approach the state later Thursday. Southwest flow ahead of the wave will boost highs, and drop relative humidity values. The pressure gradient will tighten across western Iowa and, but momentum transfer of wind will be countered by WAA and lift. Still, the average wind speed in the PBL is 40kts and will result in gusts over 25mph. A Red Flag Warning may be needed in southwest Iowa due to these winds and RH values dropping into the mid 20s. Winds will become increasingly impactful Thursday night, especially in northern Iowa. A cold front will pass after sunset in tandem with a PV anomaly, allowing for mixing up to around 850mb to ensue overnight. Winds at that layer will be over 50kts, and strong subsidence will aid in transferring these winds to the surface. The northern-most two rows of counties in the area will see the highest, most prolonged winds as the 850mb wind max settles over southern MN after 1 AM. Advisory-level winds will persist through much of Friday morning. There will likely be a Wind Advisory needed for this timeframe, and a High Wind Warning will be considered for Thursday night. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Issued at 345 AM CDT Wed Mar 11 2026 As the jet max moves off, a northern stream jet will continue to favor activity into the extended. Another feature is progged to eject from the PNW and into the upper Rockies, deepening a surface low across the Plains and Midwest. While there are location discrepancies in model camps, the intensification of the system as it passes points to another period of gusty winds as well as cooling temperatures for Iowa. The likely chances of precipitation in northern Iowa reflect the band of snow that will set up on the northern flank of the system. Wherever that snow band sets up, it will most likely be accompanied by winds strong enough to blow the snow around, exacerbating travel impacts in the region. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 645 AM CDT Wed Mar 11 2026 A mix of rain and snow (mostly snow from KDSM and north) continues to move across the area this morning, bringing IFR cigs and occasionally IFR vsbys with it. KOTM will see an additional round of rain in 2 hours, bringing IFR there again through the morning. Clouds will become SCT by 20z, then clear by 00z. Gusts up to 30kts possible in the northeast and up to 25kts elsewhere during the daylight hours. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Jimenez LONG TERM...Jimenez AVIATION...Jimenez
Hazardous weather outlook, Mar 11, 4:26 AM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 426 AM CDT Wed Mar 11 2026 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-120930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 426 AM CDT Wed Mar 11 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Elevated fire weather conditions this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated to critical fire weather conditions Thursday. Winds Thursday night in the north will create strong crosswinds on north-south roadways. Chances for snow return to the forecast this weekend. Highest chance for snow in northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed at this time.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 7:22 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 38 min |
| Mar 11, 12:08 PM CDT | Red Flag Warning | DMX | Adair, Adams, Audubon, Carroll, Cass, Crawford and 4 more | 33 hr |
Nearby
High Wind Watches in Iowa, 2026Every high wind watch in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.